Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 41, NWS Lake Charles, LA

October 9, 2020Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 9, 2020, 6:58 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2020, 6:58 PM CDT (23:58 UTC)
Expired
Oct 9, 2020, 10:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Houston radar (KHGX), 85 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS54 KLCH 092358
FFWLCH
TXC245-361-100300-
/O.NEW.KLCH.FF.W.0041.201009T2358Z-201010T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
658 PM CDT Fri Oct 9 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 1000 PM CDT.

* At 658 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 7 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Nederland, Port Neches, Vidor, Hamshire, 
  Central Gardens, China, Rose City, Pine Forest, La Belle, Fannett, 
  Port Acres, Southeast Texas Regional Airport and Sea Rim State 
  Park.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2956 9435 2957 9435 2989 9436 2989 9444
      2995 9443 3013 9423 3017 9401 2970 9391
      2966 9398 2966 9405 2955 9435 2955 9436
      2955 9437

FLASH FLOOD...RADAR INDICATED

$$

Brazzell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:25 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 9, 4:25 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
425 PM CDT Fri Oct 9 2020

.DISCUSSION...
Hurricane Delta continues its steady NNE march this afternoon
with landfall imminent along the eastern Cameron Parish coast,
between Rutherford Beach and Grand Chenier. Tropical storm
conditions have already been affecting SE TX/SW LA for several
hours, and hurricane conditions aren't too far behind. No changes
are being made to the wind related hazards at this time.

Rainfall amounts between 3 and 6 inches have already fallen across
SW LA and SE TX, and a broad swath of 6 to 10 inch rainfall
totals are expected through tonight along and generally just N/NW
of the center track from SW to Central LA, with amounts decreasing
to 1 to 2 inches across the lower atchafalaya to the east and to
the west across interior SE TX.

The storm is expected to continue steadily off toward the NE
tonight, exiting the area by early SAT morning. Some lingering
rains will continue across parts of east central LA in the
morning, but the rest of the area will begin the day dry and stay
that way.

Shortwave ridging sliding east across the area in the wake of
departing Delta will yield a warming trend SAT and SUN, with highs
SUN in the upper 80s areawide and nearing 90 across interior SE
TX.

The extended portion of the forecast looks dry at the moment as
sfc high pressure/weak ridging aloft develop behind the departing
Delta. A quick moving nrn stream shortwave is progged to pull a
sfc cold front across the area on Tuesday. Forecast soundings
indicate a general lack of moisture to work with thus expect a dry
fropa. After another brief round of high pressure sfc/aloft,
another trof passage will usher in another dry frontal passage.

13/25

&&

.MARINE...

The eye of Hurricane Delta will continue to make landfall over
eastern Cameron Parish through the next couple of hours.
Extremely dangerous hurricane conditions are expected to continue
while the storm passes. Winds will continue to result in excessive
wave heights and rough seas. Hurricane Delta will continue to
move to the northeast as it progresses inland. Conditions are
expected to improve over the weekend as the storm weakens and
moves quickly off to the northeast.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  78  65  87 / 100  80  20   0
LCH  69  83  68  86 / 100  40  10   0
LFT  71  82  69  87 / 100  50  10  10
BPT  66  85  68  87 /  90  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Storm Surge Warning for LAZ042-043-052>055-073-074.

     Hurricane Warning for LAZ027>033-041>045-052>055-073-074.

     Flash Flood Watch through Saturday morning for LAZ027>033-
     041>045-052>055-073-074.

TX...Hurricane Warning for TXZ215.

     Flash Flood Watch through Saturday morning for TXZ215-216-
     259>262.

     Tropical Storm Warning for TXZ201-216-259>262.

GM...Hurricane Warning for GMZ430-432-435-450-452-455-470-472-475.

&&
Hazardous weather outlook, Oct 9, 4:37 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
437 PM CDT Fri Oct 9 2020

TXZ216-259>262-102145-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
437 PM CDT Fri Oct 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

Hurricane Delta will make landfall this evening bringing tropical
storm force winds and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

Impacts from Hurricane Delta will be ongoing through the morning
with conditions improving by the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ042-043-052>055-073-074-TXZ215-102145-
Jefferson Davis-Acadia-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-
437 PM CDT Fri Oct 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-041-044-045-102145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Lafayette-Upper St. Martin-
437 PM CDT Fri Oct 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ201-102145-
Hardin-
437 PM CDT Fri Oct 9 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ180-102145-
Tyler-
437 PM CDT Fri Oct 9 2020

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Tonight.

Locally heavy rain and gusty winds are possible today and tonight as
hurricane Delta tracks to the east through Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions will improve Saturday as the storm weakens and pulls away
to the northeast.

No hazardous weather is expected Saturday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-102145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
437 PM CDT Fri Oct 9 2020

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

Conditions in the wake of hurricane Delta will begin to improve
through the day although seas will remain elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 9, 5:40 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HURRICANE        5 S LAKE CHARLES        30.14N 93.20W
10/09/2020                   CALCASIEU          LA   ASOS

            75 MPH REPORTED AT KLCH

&&
Local storm report, Oct 9, 5:59 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     STORM SURGE      3 SW CAMERON            29.77N 93.34W
10/09/2020  M5.52 FT         CAMERON            LA   C-MAN STATION

            THIS IS THE PEAK WATER LEVEL.

&&
Local storm report, Oct 9, 6:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      MOSS BLUFF              30.30N 93.20W
10/09/2020                   CALCASIEU          LA   PUBLIC

            HOMES FLOODED

&&
Local storm report, Oct 9, 6:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
624 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HURRICANE        1 WSW LAKE CHARLES REGI 30.12N 93.23W
10/08/2020                   CALCASIEU          LA   ASOS

            LAKE CHARLES AIRPORT ASOS REPORTS SUSTAINED WINDS OF 62
            MPH GUST TO 95 MPH.

&&

MOGGED
Local storm report, Oct 9, 6:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
649 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLASH FLOOD      5 S FENTON              30.29N 92.91W
10/09/2020                   JEFFERSON DAVIS    LA   PUBLIC

            VIDEO OF FLOODING

&&
Local storm report, Oct 9, 6:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
658 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HURRICANE        1 WSW LAKE CHARLES REGI 30.12N 93.23W
10/09/2020                   CALCASIEU          LA   ASOS

            LAKE CHARLES AIRPORT ASOS REPORTS SUSTAINED WINDS OF 62
            MPH GUST TO 95 MPH.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:08 PM CDTRiver Flood WarningLCHNewton, Orange21 days
Oct 9, 12:57 PM CDTFlash Flood WarningLCHJefferson, Orange6 hr
Oct 9, 1:47 PM CDTFlash Flood WarningLCHJefferson5 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.